Aa
Aa
A
A
A
Close
Avatar universal

Disulfiram reaction with N-Acetyl Tyrosine Supplement?

I’ve been taking Bactrim (sulfamethoxazole-tmp DS) for about 5 days due to an infected mosquito bite. I know with sulfa- antibiotics you cannot drink alcohol because it is thought the drug inhibits the alcohol dehydrogenase enzyme causing acetaldehyde build-up. This causes what is referred to as the disulfiram reaction consisting of flushing, nausea, vomiting, light headedness and rapid heart rate (very unpleasant). I took care not to have a sip of alcohol, I did however have a N-acutely tyrosine supplement (includes B6), a b-complex vitamin (also had b6, folate, no potassium though), a magnesium supplement and 5mg of adderall (prescribed daily and earlier in the morning) and a bromelian supplement. Within about 30-45 min of taking the supplements a started to feel nauseous, had to leave an even immediacy and vomited repeatedly, also had very shortness of breath and almost fainted. Eventually after puking for about 45 min I suddenly felt completely fine as if nothing had happened. My suspicion is the N-acetyl Tyrosine supplant reacted with the sulfamethoxazole but I haven’t been able to find any rationale to explain this. I am so curious how I had this reaction with no alcohol but some result of my supplements I believe. Anyone have any thoughts?!
1 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Got a folate problem?  Bactrim can affect that in a big way, but it would most likely make you feel really tired.  A quick ride on the Google shows a study that actually used NAC to try to mitigate the effects of a Bactrim combination.  There is some info that you shouldn't take NAC while taking Bactrim because it might try to detoxify the body of the Bactrim -- Bactrim is highly toxic, as are all antibiotics, but it's interesting, this one has adverse reactions to over 300 meds.  The easy solution is to stop taking all your supplements while you're on the Bactrim just in case you're having a very unusual reaction, but if I had to guess, and it would only be a guess, it might be the Bactrim catching up to you as it is destroying the beneficial organisms that give you proper digestive health while it's also killing what you're trying to kill -- there's no way for antibiotics to distinguish between good and bad bacteria.  So that's possible.  You might be having a sulphur reaction as well.  Who knows?  Antibiotics cause all kinds of bad reactions in people so that's most likely culprit as that's what's new.  But again, just stop the supplements and if the problem goes away, fine.  If it recurs anyway, it's the Bactrim.
Helpful - 0
Have an Answer?

You are reading content posted in the Vitamins & Supplements Community

Top General Health Answerers
363281 tn?1590104173
Nelson, New Zealand
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Discharge often isn't normal, and could mean an infection or an STD.
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.